Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Kansas City, MO

June 11, 2022Grundy County, Harrison County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2022, 8:21 PM CDT for Grundy County, Harrison County, Mercer County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2022, 8:21 PM CDT (01:21 UTC)
Expired
Jun 11, 2022, 9:00 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, MO, Harrison County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:37 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KEAX 120121
SVREAX
MOC079-081-129-120200-
/O.NEW.KEAX.SV.W.0099.220612T0121Z-220612T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
821 PM CDT Sat Jun 11 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Grundy County in north central Missouri...
  Mercer County in north central Missouri...
  Southeastern Harrison County in north central Missouri...

* Until 900 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located over Ridgeway, or
  8 miles northeast of Bethany, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bethany, Princeton, Ridgeway, Eagleville, Cainsville, Spickard,
  Blythedale, Mount Moriah, Modena and Mill Grove.

This includes Interstate 35 in Missouri between mile markers 89 and
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

&&

LAT...LON 4018 9337 4022 9406 4047 9405 4049 9337
TIME...MOT...LOC 0121Z 273DEG 35KT 4037 9395 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMW
3 follow-up statements
396 
WWUS53 KEAX 120137
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT Sat Jun 11 2022

MOC079-081-129-120200-
/O.CON.KEAX.SV.W.0099.000000T0000Z-220612T0200Z/
Grundy MO-Mercer MO-Harrison MO-
837 PM CDT Sat Jun 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN GRUNDY...SOUTHERN MERCER AND SOUTHEASTERN HARRISON
COUNTIES...

At 836 PM CDT, a severe thunderstorm was located 9 miles northwest of
Spickard, or 14 miles east of Bethany, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Princeton, Cainsville, Spickard, Mount Moriah, Mill Grove and Modena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 9337 4021 9387 4043 9387 4044 9337
TIME...MOT...LOC 0136Z 280DEG 38KT 4030 9375 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMW
517 
WWUS53 KEAX 120148
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
848 PM CDT Sat Jun 11 2022

MOC081-120158-
/O.CAN.KEAX.SV.W.0099.000000T0000Z-220612T0200Z/
Harrison MO-
848 PM CDT Sat Jun 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4020 9376 4040 9376 4042 9337 4018 9337
TIME...MOT...LOC 0148Z 273DEG 35KT 4029 9360 

$$

MOC079-129-120200-
/O.CON.KEAX.SV.W.0099.000000T0000Z-220612T0200Z/
Grundy MO-Mercer MO-
848 PM CDT Sat Jun 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN GRUNDY AND SOUTHERN MERCER COUNTIES...

At 848 PM CDT, a severe thunderstorm was located near Spickard, or 14
miles north of Trenton, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Princeton, Spickard, Mill Grove and Modena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 9376 4040 9376 4042 9337 4018 9337
TIME...MOT...LOC 0148Z 273DEG 35KT 4029 9360 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMW
631 
WWUS53 KEAX 120159
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
859 PM CDT Sat Jun 11 2022

MOC079-129-120209-
/O.EXP.KEAX.SV.W.0099.000000T0000Z-220612T0200Z/
Grundy MO-Mercer MO-
859 PM CDT Sat Jun 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRUNDY AND SOUTHERN
MERCER COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4020 9376 4040 9376 4042 9337 4018 9337
TIME...MOT...LOC 0159Z 273DEG 35KT 4028 9346 

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:44 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 11, 6:44 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
644 PM CDT Sat Jun 11 2022

.Update...
Issued at 642 PM CDT SAT JUN 11 2022

Thunderstorms have developed across SE NE and S IA. One very large
storm is racing its way south toward Manhattan, KS. This storm is
very impressive after working its way well into the highly
unstable air across the region. There have been reports of very
large hail and a few possible tornadoes. The anvil blowoff from
this storm extends all the way over the KC metro. This storm will
remain well to our west.

More applicable to our area, a complex of thunderstorms is
organizing south of Omaha, NE. This complex is anticipated to
move south along the MO River. These storms are moving much slower
expecting to reach St Joseph and the KC metro in the next 2-3.5
hours. The threat for high winds, large hail, heavy rain (with
isolated flash flooding) and an isolated tornado remain.

&&

.Discussion...
Issued at 333 PM CDT SAT JUN 11 2022

Key Messages

- Isolated showers and thunderstorms preempt an anticipated larger
complex of showers and thunderstorms later this evening. These
storms are expected to work their way north to south through the
evening and late overnight hours.

- Most hazards are going to be associated with this later complex.
The most likely hazards are large hail, gusty winds, and heavy
rainfall. Low visibilities and ponding on roads is possible making
travel hazardous; however, the flash flooding threat remains low.
Some tornadoes cannot be ruled out especially during the initial
development of the complex this evening across NW MO and NE KS. The
tornado threat is expected to decrease through the evening, but not
disappear.

- Please have multiple ways to receive weather information and
alerts and be weather aware whether at home or on the town.
Conditions are expected to change quickly as storms approach.

What is expected?...

Showers and thunderstorms are developing across SW IA and moving
into NW MO. These storms are developing a little earlier than
initially anticipated. The good news is that these smaller storms
are using some of the available energy in the region which may
decrease the strength of later storms. However, this is not a
guarantee as clearing plus continued warm air advection can quickly
replenish atmospheric conditions. It is still possible for there to
be discrete supercells across NW MO and far NE KS during the initial
development of storms. This storm mode is the most favorable for
higher magnitudes of severe weather including large hail and an
isolated tornado. This does not mean that once the thunderstorm
complex organizes that the severe threat is over. As storm mode
changes to more clustered cells, high winds become the primary
threat. Heavy rainfall is also likely as the atmosphere is very
moist. Large hail and an isolated tornado remain possible as the
storms move southward.

Are you sure that we will get storms?...

Throughout the morning, the consensus of model forecast solutions
and expert analysis suggest a high likelihood of potentially severe
storms working north to south from SE IA through W MO/far E KS. This
confluence of guidance increase confidence in the forecast. There
are some model solutions that deviate the track substantially east
or west; however, confidence is low in these outliers, that said, it
is not impossible, just less likely. Showers and thunderstorms have
initiated across S IA and N MO which was a little earlier than
anticipated. It is uncertain how these storms will impact the later
environment. Usually any preemptive convection results in a less
favorable environment later in the day; however, there is so much
moisture and warm air being pushed into the area that the atmosphere
can recharge and revert conditions back to before these early storms.

What can I do ahead of time?...

There are several easy things you can do ahead of potential storms.

- Tie down any loose outdoor objects. High winds are anticipated.
- Please ensure that you have multiple methods to receive weather
information especially during the night. Conditions are expected to
change fairly quickly as the leading edge of storms approach.
- Have a plan for where to go in your home or venue if you need to
shelter from hazardous weather.

But I want to know the details of the forecast...

A large upper level ridge is steadily making its way into the area.
Lower level flow remains out of the south which is feeding warm air
and moisture into the region. More substantial warm air advection
over central KS creates an area of highly unstable air. Extensive
capping kudoed to warm midlevel advection curtails widespread
convective development across eastern KS. However, this does create
a large dome of warm, unstable air that is waiting to be tapped. The
catalyst is a lower level low pressure riding along the swift NW to
SE upper level flow. This low is anticipated to move into SW IA late
this afternoon triggering thunderstorms across SW IA and NW MO. 2000-
3000 J/kgK of CAPE, deep lapse rates, and bulk shear of 30-40 kts
indicate the potential for all severe hazards including large hail,
high winds, and tornadoes.

As more cells develop, the complex begins to track down the CAPE
gradient which is slightly to the west but more or less parallels
the MO/KS state line. The HRRR has been one of the more aggressive
storm mode models hinting at a complex of thunderstorms with
potentially embedded supercells reaching the KC metro around 9-11
PM. Once again, this is one of the most aggressive solutions, but not
outside of the realm of possibility given the highly unstable
environment across far eastern KS. The most likely hazards are high
winds and periods of torrential rainfall. Some isolated hail greater
than 1 inch and an embedded tornado are possible. This storm
complex is expected to move out of the region around 3-4 AM.

It is also worth noting that is its quite hot and unpleasant Sunday
and Monday. High temperatures are going to be in the mid to upper
90s with dewpoints in the 70s Sunday (rainfall tonight will not
help) resulting in heat indicies above 100F. Please prepare for
these conditions if you are working and/or attending any outdoor
events during the day Sunday and Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 628 PM CDT SAT JUN 11 2022

A complex of thunderstorms is currently making its way south from
NE and IA. Conditions are expected to remain VFR outside of the
storms; however, conditions are expected to quickly deteriorate as
storms approach and affect the terminals. There are some
uncertainties in storm timing as storm motions have been quite
variable; therefore, the window for storms is probably a little
larger than what will be experienced. Southerly winds are
expected to remain gusty ahead of the arrival of thunderstorms.

Once storms depart the region, VFR conditions return with winds
becoming light and variable then becoming more southeasterly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 9 PM CDT Sunday for KSZ025-057-060-
     102>105.

MO...Heat Advisory from noon to 9 PM CDT Sunday for MOZ011-020>022-
     028>033-037>040-043>046-053-054.

&&

Update...Pesel
Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Jun 11, 4:52 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Sat Jun 11 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Sat Jun 11 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms possible later today with strong winds, large hail and
an isolated tornado possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Warm conditions expected Sunday into the middle part of next week,
 with heat indices around 100 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 11, 7:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
725 PM CDT Sat Jun 11 2022

MOZ001>004-120115-
Atchison MO-Worth MO-Gentry MO-Nodaway MO-
725 PM CDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of western Worth,
northwestern Gentry, Atchison and Nodaway Counties through 815 PM
CDT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to near Hamburg. Movement was
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Albany, Tarkio, Rock Port, Fairfax, Burlington Junction,
Hopkins, Ravenwood, Skidmore, Conception Junction, Sheridan, Parnell,
Clearmont, Elmo, Pickering, Westboro, Watson, Clyde, Gentry and
Arkoe.

This includes Interstate 29 between mile markers 99 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Missouri.

&&

LAT...LON 4057 9448 4025 9434 4026 9555 4030 9556
      4032 9561 4031 9566 4034 9562 4041 9566
      4046 9564 4046 9568 4048 9570 4049 9568
      4051 9569 4052 9566 4055 9566 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0024Z 308DEG 36KT 4059 9470 4059 9573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:25 PM CDTSpecial Weather StatementEAXAtchison, Nodaway50 min
Jun 11, 7:42 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth48 min
Jun 11, 8:26 PM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway49 min
Jun 11, 8:46 PM CDTSpecial Weather StatementEAXGrundy44 min
Jun 11, 8:56 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway34 min
Jun 11, 8:58 PM CDTSpecial Weather StatementEAXAdair, Sullivan62 min
Jun 11, 9:15 PM CDTTornado WarningEAXAndrew, DeKalb15 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb32 min
Jun 11, 9:36 PM CDTTornado WarningEAXAndrew, Buchanan, DeKalb24 min
Jun 11, 9:54 PM CDTTornado WarningEAXBuchanan, Clinton, DeKalb36 min
Jun 11, 10:00 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb30 min
Jun 11, 10:23 PM CDTTornado WarningEAXClinton37 min
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, DeKalb49 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte51 min
Jun 11, 10:45 PM CDTTornado WarningEAXClay, Clinton30 min
Jun 11, 11:06 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXClay, Clinton, Jackson, Platte39 min
Jun 11, 11:16 PM CDTAreal Flood AdvisoryEAXBuchanan, Caldwell, Clinton, DeKalb, Platte, Ray4 hr
Jun 11, 11:23 PM CDTTornado WarningEAXClay, Platte26 min
Jun 11, 11:42 PM CDTSevere Thunderstorm WarningEAXClay, Jackson33 min
Jun 12, 12:11 AM CDTSpecial Weather StatementEAXJackson34 min
Jun 12, 9:59 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.